Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 132, NWS Wichita, KS

July 4, 2000Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2000, 1:06 AM CDT for Ellsworth County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2000, 1:06 AM CDT (06:06 UTC)
Expired
Jul 4, 2000, 2:00 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 136 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3994 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS53 KICT 040606
SVRICT
KSC053-040700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
106 AM CDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 200 AM CDT.

* AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLYROOD...OR ABOUT 25 MILES NORTHEAST OF
  GREAT BEND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HOLYROOD AROUND 110 AM CDT...
  NEAR LORRAINE AROUND 115 AM CDT...
  NEAR ELLSWORTH AROUND 145 AM CDT...

AT 105 AM CDT LAW ENFORCEMENT OFFICIALS REPORTED 60 MPH WINDS JUST 
SOUTHWEST OF HOLYROOD.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 200 AM CDT.

LAT...LON 3870 9849 3851 9844 3853 9793 3888 9827

&

ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:52 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 8:52 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT MON JUL 3 2000

...UPDATED...
LAST NGT THE NERN PTN OF THE CWA WAS FRINGED BY CNVTN...TNGT THE WRN
1/2 OF THE AREA WL STAND THE BEST CHCS. SVRL CNVTV COMPLEXES CONT TO
EVOLVE ACRS THE HIGH PLAINS FM SWRN NE ACRS WRN KS. CURRENT FCST
LOOKS ON TRACK WITH HIGHEST POPS ACRS CNTRL/SCNTRL KS. ANY STMS THAT
DVLP/DRIFT INTO THE AREA WL BE RATHER SLOW MOVG...SO THE HVY  RAFL
QUALIFIER IS WARRANTED TNGT. OTHERWISE...LTL CHG NEEDED TO GOING
FCST.

DARMOFAL

.ICT...NONE.

In the hours before

Local storm report, Jul 3, 11:52 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1152 PM CDT MON JUL 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 PM    RUSSELL                   KS   WIND DAMAGE
07/03/00   RUSSELL                        WINDS TO 60 MPH BLEW
                                          GUTTERING OFF HOUSE.
                                          REPORTED BY AGTAP SPOTTER.

1043 PM    RUSSELL                   KS   80 MPH TSTM WIND GUST
07/03/00   RUSSELL                        REPORTED BY KRSL RADIO IN
                                          RUSSELL.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:26 PM CDTSevere Thunderstorm WarningICTRussell64 min
Jul 4, 12:36 AM CDTSevere Thunderstorm WarningICTBarton54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.